Washington, 2012Flash Flood and Debris Flows in Washington, July 15, 2012
July 15, 2012 · NWS OTX · 7 events in 3 counties and zones
Spokes of energy rotating around an upper-level low digging down the Washington Coast tracked over Eastern Washington during the afternoon of July 15th. The mid level wave encountered moist, unstable conditions in place resulting in scattered thunderstorms across Northern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spokes of energy rotating around an upper-level low digging down the Washington Coast tracked over Eastern Washington during the afternoon of July 15th. The mid level wave encountered moist, unstable conditions in place resulting in scattered thunderstorms across Northern Washington. A few storms matured into severe storms producing damaging winds and large hail. Several other storms brought torrential rains to the area. In Okanogan County, in addition to severe winds and hail, the heavy rainfall resulted in numerous small debris flows and flash flooding along Highway 97.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 15, 9:48 AM PST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 15, 9:48 AM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1048 AM PDT Sun Jul 15 2012
.SYNOPSIS...
Slow moving thunderstorms will bring locally heavy rain and the
potential for localized flooding to portions of the Idaho Panhandle
and northeast Washington today. Upper level low pressure will remain
over the Pacific Northwest Monday, Tuesday and Wednesday bringing
humid conditions and the chance for thunderstorms. Wednesday will
probably be the most active thunderstorm day during the work week.
Drier weather should return to the region Thursday through next
weekend.
&&
.DISCUSSION...
Today and Tonight: Two low pressure systems that will affect the
forecast area for the next 24 hrs. The first is the low that has
slowly moved across northern Oregon. It will continue its
progression eastward through the morning. Meanwhile a new low is
diving down the west coast. It is currently located near 51N/126W.
The last several hours it has strengthened as models suggested and
as is evident by the darkening in the water vapor imagery. This
low will continue to dig south, as it does, some of the exiting
lows energy will get wrapped up in the new low over the area.
There will be a chance of showers and thunderstorms once again
today. This morning the focus will be the ID panhandle as well as
northeast WA. Then by afternoon as the energy gets wrapped into the
new low the focus will turn to all of northern WA and ID. By this
evening the low will be south of Olympia and the best area for
showers and thunderstorms will shift to the Okanogan highlands
west to the cascade crest and south towards Wenatchee. Showers and
thunderstorms that do develop have the potential of bringing with
it extremely heavy rain. Localized urban flooding, rapid rises on
small streams as well as land slides or debris flows are possible
given how saturated the ground already is across northeast WA and
northern ID. Some storms could produce well over a half an inch of
rain in a short amount of time. Therefore will continue the
Flash Flood Watch through Sunday afternoon. Today is the first day
since July 5 where we could see temperatures actually a few
degrees below average. This will be highly variant on shower
development. Locations that don't see the shower development and
see more sun could actually be at or slightly above average, but
overall today most locations should be a few degrees below
average. /Nisbet
Monday: There is good agreement between the 00z model runs that
the next upper low will dive down the coast of Washington/Oregon
and stall near the border of Oregon and California early this
week. The position of the upper low on Monday will favor the
development of high based showers and thunderstorms, especially
during the morning hours. There is pretty good agreement between
the NAM, GFS, ECMWF and SREF that a plume of mid level
moisture/instability will be oriented from northeast Oregon
through central Washington under a region of upper level
difluence. Moist (Theta-e) advection in the 700-500mb layer in a
conditionally unstable (elevated) layer suggests a good chance of
high-based thunderstorms on Monday morning. A 20-40 percent
chance of thunderstorms has been added to the forecast from
Pomeroy to Moses Lake to Wenatchee.
By Monday afternoon, surface based instability will be on the
increase over the high terrain of the southern Idaho Panhandle and
over the Cascades. A northeast pressure gradient on the NAM and
GFS suggests that some degree of low level drying will occur over
northeast Washington and the far northern Panhandle on Monday. So
it appears that the best chances of thunderstorms Monday and
Monday evening will be over central/southern Panhandle and the
Cascades.
Tuesday and Wednesday: As the 500mb low stalls along the southern
Oregon/northern California coast, the Inland Northwest will be
under the influence of deep southerly flow. Streamline analysis
from the GFS does not suggest that we will experience a direct
feed of monsoonal moisture, but precipitable water values will
remain well over an inch over eastern Washington and northern
Idaho. There is general model consensus that the upper low will
translate over the Spokane forecast area Wednesday
afternoon/night. Precipitation chances have been trended upward, and
if the GFS/Canadian timing verifies, there will be widespread
showers and thunderstorms Wednesday afternoon/night. It may be too
early to hedge our bets, but shear profiles look favorable for at
least some strong storms with the passage of this wave.
Thursday through the upcoming weekend: An overall drying trend
looks probable Thursday through the upcoming weekend. The trough
pattern seems as if it will be replaced by a flat ridge bringing
an end to the unusually humid and stormy weather. /GKoch
&&
.AVIATION...
18Z TAFS: With the band of showers and isolated thunderstorms now east
of the TAF sites...it won't be long until all sites will be under
the threat of at least isolated thunder. The highest threat will
be the KGEG...KSFF...and KCOE locations. We added tempo MVFR
ceilings for these same sites the next couple hours as moist SW
upslope flow and surface heating generates an expanding canopy of
low clouds. bz
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 80 60 88 66 86 66 / 50 20 20 30 30 30
Coeur d'Alene 77 58 88 63 86 63 / 50 20 20 30 30 30
Pullman 79 56 84 63 84 61 / 30 20 30 30 30 30
Lewiston 88 65 92 69 93 69 / 30 20 20 30 30 30
Colville 81 57 90 62 87 63 / 80 40 20 20 30 30
Sandpoint 74 56 87 60 84 60 / 100 20 10 30 30 30
Kellogg 74 57 85 60 83 59 / 60 30 20 30 30 30
Moses Lake 87 59 90 66 92 66 / 20 20 30 30 20 20
Wenatchee 83 62 89 68 91 69 / 20 30 30 20 20 20
Omak 86 61 92 67 92 67 / 60 60 20 20 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 8 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
WA...Flash Flood Watch until 8 PM PDT this evening for Northeast
Mountains-Okanogan Highlands-Spokane Area.
&&Hazardous weather outlook, Jul 15, 9:06 AM PST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1006 AM PDT SUN JUL 15 2012
IDZ001>004-WAZ036>038-161715-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1006 AM PDT SUN JUL 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ026-027-WAZ031>035-041-043-044-161715-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1006 AM PDT SUN JUL 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ042-161715-
EAST SLOPES NORTHERN CASCADES-
1006 AM PDT SUN JUL 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING OVER THE EAST SLOPES OF THE NORTHERN CASCADES.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 15, 10:13 AM PST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1113 AM PDT SUN JUL 15 2012
WAZ042-043-151900-
OKANOGAN WA-
1113 AM PDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL NOON PDT
AT 1110 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONCONULLY..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TONASKET...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4888 11964 4877 11934 4868 11938 4843 11963
4851 11987
TIME...MOT...LOC 1813Z 208DEG 15KT 4855 11969
RPSpecial weather statement, Jul 15, 10:21 AM PST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1121 AM PDT SUN JUL 15 2012
WAZ042-043-151900-
OKANOGAN WA-
1121 AM PDT SUN JUL 15 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL NOON PDT
AT 1116 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR CONCONULLY...TWISP...AND WINTHROP..MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CONCONULLY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4871 11937 4863 11939 4824 11989 4837 12026
4896 12003
TIME...MOT...LOC 1821Z 213DEG 15KT 4851 11990
RPEvent by event
3 hail, 2 debris flow, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ferry
- When
- July 15, 1:07 PM PST to 1:14 PM PST
- Where
- Ferry County, 1.95 mi WNW of Pollard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.740, -118.710
Torrential rain and pea size hail was also observed with the storm.
Hail, Ferry
- When
- July 15, 1:24 PM PST to 1:30 PM PST
- Where
- Ferry County, 1.14 mi SW of Malo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.790, -118.640
Debris Flow, Okanogan
- When
- July 15, 1:30 PM PST to 1:38 PM PST
- Where
- Okanogan County, 0.59 mi S of Ruby to 0.72 mi NNE of Ruby
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 48.492, -119.728
A stationary thunderstorm anchored just southeast of Conconully, WA dumped well over an inch of rainfall. This resulted in a large debris flow along Salmon Creek Road between milepost seven and nine.
Hail, Okanogan
- When
- July 15, 2:00 PM PST to 2:08 PM PST
- Where
- Okanogan County, 5.85 mi SW of Ruby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.440, -119.820
Debris Flow, Okanogan
- When
- July 15, 2:00 PM PST to 2:20 PM PST
- Where
- Okanogan County, 4.36 mi ENE of Twisp Arpt to 4.45 mi ENE of Twisp Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 48.370, -119.990
A debris flow occurred along Highway 20 at milepost 209. The slide was large enough to temporarily close the highway.
Flash Flood, Okanogan
- When
- July 15, 2:18 PM PST to 2:40 PM PST
- Where
- Okanogan County, 0.83 mi SSW of Malott to 0.9 mi SW of Malott
- Cause
- Heavy Rain
- Property damage
- $85,000
- Reported by
- Law Enforcement
- Coordinates
- 48.270, -119.710
Highway 97 north of Malott, WA was blocked by debris at milepost 279. Flash flooding clogged a culvert and washed out a portion of the roadway. Railroad trestles were also taken out at this milepost.
Hail, Asotin
- When
- July 15, 5:30 PM PST to 5:37 PM PST
- Where
- Asotin County, 6.12 mi ENE of Mountain View
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.060, -117.230
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 15, 20122 deaths · 1 injured · 1 event
- Heat in Wisconsin, July 15 to 17, 20121 death · 20 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 15, 20126 injured · $250,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Arizona, July 15, 2012$290,000 · 1 in hail · 11 events
- Hail and Damaging Winds in North Dakota, July 15, 2012$125,000 · 78 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 15, 2012$30,000 · 50 kt wind · 7 events
- Damaging Winds in New Jersey, July 15, 2012$30,000 · 56 kt wind · 6 events
- Excessive Heat in South Dakota, July 15 to 16, 201224 events
- Damaging Winds and Lightning Strike in New York, July 15, 2012$20,000 · 61 kt wind · 6 events
- Lightning Strike in Delaware, July 15, 2012$25,000 · 1 event
- Damaging Wind in New York, July 15, 2012$20,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 15, 2012$12,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394369, 387564, 398204, 387565, 395501, 387563, 387566.